DANVILLE, Ill. (WCIA) — The Danville Police Department is warning of fentanyl in the community after they said there has been an increase in related overdose incidents since the start of the year.
Danville Police officials said in a Facebook post that fentanyl is often added to substances like counterfeit pills, heroin, cocaine and meth without the knowledge of the person using these drugs. As a result, they are overdosing by accident.
Fentanyl can enter the body by inhalation, oral exposure, ingestion and even skin contact. Officials cautioned that people should not handle or touch any substances that they are not familiar with or that they suspect to be a controlled substance. They also listed several symptoms of an overdose:
- Constricted (very small) pupils
- Severe respiratory depression, such as slow or shallow breathing
- Cold, clammy skin
- Gray, blue, or pale skin
- Blue or purple lips and nails
- Respiratory arrest, or altogether stopped breathing
- Extreme decreases in the level of consciousness
- Limp or flimsy arms and legs
- Slurred speech or inability to speak
- Loss of consciousness
- Making choking or gurgling sounds
Officials added that because fentanyl overdoses are medical emergencies, people should immediately call 911 if they believe someone is overdosing or experiencing the aforementioned symptoms.